Effects of prednisilone or what ?

Hello again,

5 days ago, I was discharged from the emergency assessment unit with no infections found. Instead, they suggested that increasing my prednisilone from 15 to 20mg per day might help with my symptoms.

However, my symptoms have got worse and I suspect the prednisilone is implicated somehow.

I am now waking at 4am each night, sweating and shivering, and during the day I am shivering continuously. My temp tends to be low, and pulse high (35.7 and 105 this morning). I am also nauseous and exhausted. Yesterday, an episode of diarrhoea was added. What joy.

Today, the 'smoking gun' seemed to be that I had my usual 10mg mid morning, and felt so-so. After I took another 5mg at lunchtime, exactly 45 minutes later, I had a terrible wave of nausea, dizziness and shivering, which is still washing over me now.

Doesn't this correspond to the timing of when the pred would be peaking in my bloodstream?

My rheumy nurse is due to give me a call this pm, but I wondered if anyone here has any thoughts or suggestions.

Ta x

EDIT: 5.30pm. Rheumy nurse thought it unlikely to be the pred but said she would email consultant. Hope to speak to her again 2m. Apologies for posting so much recently, people. Sitting alone in the house all day feeling like you might pass out is not a recipe for sanity!

Last edited by

10 Replies

oldestnewest
  • Hi whisper it

    So sorry you are having such a dreadful time!. It is so hard to know if it's an infection, flare or the medication. Your symptoms are very like an infection but I guess this was ruled out by testing your CRP and it was normal!. It's good your specialist nurse is contacting the Consultant. Fingers crossed you get the help and improvement you need. Let us know. X

  • Yep, it's baffling! One of those things where, although it *sounds* like an infection, I have a strange kind of gut feeling that it isn't. Somehow - I couldn't tell you exactly why - it doesn't feel like an infection. Plus, the bloods, temp and x-ray show nothing.

    Thank you for your kind wishes; I'll be so glad to feel better asap - if only to spare everyone else in the group my fretful messages!

    X

  • Hi Whisper it,

    Fever is a symptom of lupus so they may have suggested an increase in the prednisolone to try and control it so its could be coincidental i.e. you will be taking more meds when your symptoms are worse.

    Your rheumatologist is the person who would know so make sure you follow up about this if you don't get contacted by your consultant soon.

    Personally, I don't think I've had any of those symptoms from prednisolone

  • Thanks, Emily00,

    Yes, to be fair, it was my respirology consultant who suggested the increased pred, but he confessed that he didn't think it would make much difference, and that "something else is going on, but I don't know what". Hence the scan and expedited appmt with my rheumy.

    I posted also on the Thyroid group, and several people there suggested that it may be a result of my cortisol metabolism going wonky - and that is obviously linked to corticosteroid treatment.

    Meanwhile, I've just swallowed my morning dose and am bracing myself...!

    X

  • Its so tough when both your disease and the medications make you ill AND you can develop related diseases as well and all of them have overlapping symptoms.

    Make sure you take it easy and I'm sure you will get this sorted out soon!

  • Thanks Emily00 x

  • I've had some very strange reactions to the medications I've been on at times over the last two years and the consultant at the time said it couldn't have been the meds and was the lupus. He was wrong, we're all different and we have a good idea of what's going on in our own bodies.

    I'm still on a low dose (5mg) of prednisolone and although I'm OK I can feel it makes my body sweat and feel nausea and weak when I get stressed. They have just found a tumour on my pituitary gland though which seems to be making my hormones wonky and may be the underlying cause of some of my strange reactions to meds.

    It seems to be balance between listening to the doctors whilst holding your ground of you're pretty sure they're wrong and continuing to get things investigated.

    I hope things get sorted for you soon!

    x

  • Thanks Cookiecutter,

    Ooh, that sounds a bit rubbish for you. I guess a wonky pituitary is one of those things that can have all sorts of effects. Does this mean lots more tests and treatments for you?

    Out of desperation, I have bloody-mindedly reduced my pred from 20 to 15mgs. So far, I have had 2 nights without waking up in a sweat and a big reduction in daytime nausea.

    I have got an appointment with my rheumy in 2 weeks, so I will be monitoring my symptoms carefully till then.

    Lots of good thoughts, x

  • If it makes you feel better and not worse - don't see how anyone can complain!

  • I had to take control of my prednisolone dosing as well for a bit until I changed consultants to someone more sensible - not what people advise but when it's massively obvious that that's what's causing a problem I'll take my chances!

    Yes, it looks like another load of waiting, tests and conjecture for this new problem. I live on the Isle of Man too, so it'll mean another few trips to Liverpool. At least the doctors I've seen over there so far are generally worth the flight!

    Best of luck at your Rheumy appointment!

    x

You may also like...